Advertisement

Central European Journal of Medicine

, Volume 7, Issue 1, pp 63–65 | Cite as

Severe hiccups associated with intra-articular corticosteroid injection — A case report

Case Report

Abstract

A hiccup is a sudden contraction of the inspiratory and diaphragmatic muscles followed by an abrupt closure of the glottis; that produces a characteristic noise resulting from vibrations of the vocal cords. Brief episodes of hiccups are common in humans at all stages of life and are usually benign. Prolonged attacks that last for days or weeks are considered a more serious phenomenon and may indicate an underlying disorder warranting a comprehensive medical evaluation. These attacks have been associated with significant burden and morbidity. The most common triggers for acute hiccups are linked with gastro-intestinal causes, such as the gastric distension that occurs after an abundant meal, or with gastroesophageal disease. Sudden changes in temperature, excessive alcohol consumption, as well as excitement or emotional stress, may also set off acute hiccups. Certain drugs, including benzodiazepines, barbiturates, and many others, have been reported to induce hiccups. Drug-induced hiccups are diagnosed by exclusion of other causes and represent a very unusual side-effect of drugs like corticosteroids. We present a case of hiccups associated with intra-articular Diprospan (Betamethasone Sodium Phosphate) administration.

Keywords

Corticosteroids Drugs Hiccups 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Bizec JL., Launois S., Bolgert F., Lamas G., Chollet R., Derenne JP., Hiccups in adults, Rev. Mal Respir., 1995,12, 219–229PubMedGoogle Scholar
  2. [2]
    Liaw CC., Wang CH., Chang HK., Wang HM., Huang JS., Lin YC., et al., Cisplatin-related hiccups: male predominance, induction by dexamethasone, and protection against nausea and vomiting, J. Pain Symptom Manage, 2005, 30,359–366PubMedCrossRefGoogle Scholar
  3. [3]
    Bagheri H., Cismondo S., Montastruc JL., Drug-induced hiccup: a review of the France pharmacologic vigilance database, Therapie, 1999, 54, 35–39PubMedGoogle Scholar
  4. [4]
    Federspil PA, Zenk J. Hiccup. HNO, 1999, 47,867–875CrossRefGoogle Scholar
  5. [5]
    Javot L., Scala-Bertola J., Petitpain N., Trechot P., Pere P., Gillet P., Methotrexate-induced hiccups, Rheumatology (Oxford), 2011, 50,989–990CrossRefGoogle Scholar
  6. [6]
    Surendiran A., Krishna Kumar D., Adithan C., Azithromycin-induced hiccups, J. Postgrad. Med, 2008, 54,330–331PubMedCrossRefGoogle Scholar
  7. [7]
    Ross J., Eledrisi M., Casner P., Persistent hiccups induced by dexamethasone, West J. Med., 1999, 170,51–52PubMedGoogle Scholar
  8. [8]
    Kolodzik PW., Eilers MA., Hiccups (singultus): review and approach to management, Ann. Emerg. Med., 1991, 20,565–573PubMedCrossRefGoogle Scholar
  9. [9]
    Chuang-Chi Liaw, Cheng-Hsu Wang, Hsien-Kun Chang, Hung-Ming Wang, Jen-Sheng Huang, Yung-Chang Lin, et al., Cisplatin-Related Hiccups: Male Predominance, Induction by Dexamethasone, and Protection Against Nausea and Vomiting, J.Pain and symptom management, 2005, 30,359–366CrossRefGoogle Scholar
  10. [10]
    Cersosimo RJ., Brophy MT., Hiccups with high dose dexamethasone administration, Cancer, 1998, 82, 412–414PubMedCrossRefGoogle Scholar
  11. [11]
    Lewis JH., Hiccups: causes and cures, J. Clin. Gastroenterol., 1985, 7,539–552PubMedCrossRefGoogle Scholar

Copyright information

© © Versita Warsaw and Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  1. 1.Hasharon HospitalRabin Medical CenterPetah TikvaIsrael
  2. 2.Sackler Faculty of MedicineTel-Aviv UniversityRamat AvivIsrael

Personalised recommendations